Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 170, NWS Lincoln, IL

August 19, 2005Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 19, 2005, 9:42 PM CDT for Logan County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 9:42 PM CDT (02:42 UTC)
Expired
Aug 19, 2005, 10:45 PM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Logan County, IL

The radar

The Lincoln radar (KILX), 4 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 200242
SVRILX
ILC107-200345-
/O.NEW.KILX.SV.W.0170.050820T0242Z-050820T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
942 PM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 1045 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HARTSBURG TO 6 MILES WEST OF
  LINCOLN TO 11 MILES WEST OF ELKHART...AND WAS MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDDLETOWN
  LINCOLN
  ELKHART
  ATLANTA
  BEASON
  MOUNT PULASKI
  
OTHER LOCATIONS IN THE WARNING INCLUDE...BROADWELL...LAWNDALE 
CHESTNUT AND LATHAM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4032 8949 4019 8959 3999 8959 3995 8916
      4017 8915 4028 8916

$$

MILLER
3 follow-up statements
000 
WWUS53 KILX 200308
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1007 PM CDT FRI AUG 19 2005

ILC107-200345-
/O.CON.KILX.SV.W.0170.000000T0000Z-050820T0345Z/
LOGAN-
1007 PM CDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM CDT FOR
LOGAN COUNTY...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LAWNDALE TO LINCOLN TO 8 MILES SOUTHWEST OF ELKHART...
MOVING EAST AT 25 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  LAWNDALE.
  LINCOLN.
  ELKHART.
  BEASON.
  CHESTNUT.
  MOUNT PULASKI.
  LATHAM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4024 8932 4014 8950 3998 8958 3994 8916
      4016 8916 4027 8916

$$

MILLER
000 
WWUS53 KILX 200326
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1025 PM CDT FRI AUG 19 2005

ILC107-200345-
/O.CON.KILX.SV.W.0170.000000T0000Z-050820T0345Z/
LOGAN-
1025 PM CDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM CDT FOR
CENTRAL LOGAN COUNTY...

AT 1024 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
8 MILES WEST OF MOUNT PULASKI...MOVING EAST AT 35 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  MOUNT PULASKI.
  CHESTNUT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4012 8932 4008 8945 3997 8941 3997 8916
      4016 8916

$$

MILLER
000 
WWUS53 KILX 200344
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1043 PM CDT FRI AUG 19 2005

ILC107-200353-
/O.EXP.KILX.SV.W.0170.000000T0000Z-050820T0345Z/
LOGAN-
1043 PM CDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY EXPIRES
AT 1045 PM CDT...

AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4012 8932 4008 8945 3997 8941 3997 8916
      4016 8916

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:00 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 19, 3:00 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT FRI AUG 19 2005

.DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY
STATIONARY FRONT EXTENDS EAST/WEST FROM SOUTHERN IOWA TO PEORIA TO
NORTH OF INDIANAPOLIS...AND AN OLD OUTFLOW BOUNDARY FROM EARLIER
CONVECTION LIES ACROSS SOUTHERN ILLINOIS. AIRMASS NEAR THESE
BOUNDARIES IS VERY MOIST AND UNSTABLE...BUT WEAK CAPPING IS ALSO
PRESENT. IN ADDITION...CENTRAL ILLINOIS IS CAUGHT IN A SHORTWAVE
RIDGE BETWEEN THE TROUGHS OVER EASTERN KANSAS...AND CENTRAL INDIANA.
BECAUSE OF THESE FACTORS...BELIEVE THAT ANY LATE AFTERNOON/EVENING
DEVELOPMENT IN THIS AREA WILL BE ISOLATED OR WIDELY SCATTERED.
BETTER CHANCES FOR SEVERE WEATHER WILL LIKELY BE LATER TONIGHT AS
THE COMPLEX NOW DEVELOPING NORTHWEST OF KANSAS CITY STRENGTHENS AND
PROPAGATES EASTWARD ALONG THE STATIONARY FRONT. FOR THESE REASONS...
WILL GO WITH CHANCE POPS IN THE EVENING THEN BUMP THEM TO LIKELY
OVER THE CENTRAL AND WEST LATER TONIGHT. LARGE HAIL WILL BE
POSSIBLE...BUT THE MAIN THREAT WILL BE STRONG WINDS...ESPECIALLY IF
THE CONVECTION OUT WEST CAN DEVELOP A COLD POOL AS IT MOVES INTO
NORTHERN MISSOURI AND WESTERN ILLINOIS. THIS PRECIPITATION AREA
SHOULD BE PRETTY WIDESPREAD OVER THE AREA SATURDAY MORNING...BEFORE
THE APPROACHING COLD FRONT PUSHES THINGS TO THE EAST TOWARD
AFTERNOON.

WE SHOULD BE ENTERING A DRIER AND COOLER PERIOD BEGINNING SATURDAY
NIGHT WHICH WILL LAST INTO AT LEAST MID WEEK. NICE CANADIAN AIRMASS
WILL COME SOUTHEASTWARD FROM THE NORTHERN PLAINS AND BRING 850MB
TEMPERATURES AROUND 10 DEGC COOLER THAN THEY ARE TODAY.

.LONG TERM...MONDAY THROUGH FRIDAY
THE MAIN FORECAST ISSUE IN THE LONGER TERM WILL BE THE TIMING OF A
COLD FRONT THAT IS EXPECTED TO APPROACH THE MIDWEST TOWARD FRIDAY.
THE LATEST RUNS OF THE GFS ARE SLOWING THIS FEATURE DOWN A LITTLE...
SOMEWHAT CLOSER TO WHAT THE ECMWF MODEL HAS BEEN ADVERTISING. HPC
PROGS ARE LEANING THIS WAY AS WELL. WITH THIS IN MIND...WILL KEEP
POPS BELOW MENTIONABLE VALUES THROUGH FRIDAY...WITH PLENTY OF TIME
TO WATCH THE NEXT COUPLE MODEL RUNS.

COOLEST PERIOD SHOULD BE MONDAY AND MONDAY NIGHT WHEN THE SURFACE
RIDGE AXIS WILL BE MOVING OVERHEAD...THEN A SLOW WARMING INTO THE
END OF NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

04
Hazardous weather outlook, Aug 19, 11:06 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1106 AM CDT FRI AUG 19 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1106 AM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS ALL OF CENTRAL AND
SOUTHEASTERN ILLINOIS TODAY AND TONIGHT. THE MAIN HAZARDS WILL BE
DAMAGING WIND AND LARGE HAIL. THE WARM FRONT THAT PRODUCED SEVERE
WEATHER YESTERDAY...WILL REMAIN JUST NORTH OF CENTRAL ILLINOIS,
AND WARM AND MOIST AIR WILL REMAIN IN PLACE SOUTH OF THE FRONT. THIS
WELL SET THE STAGE FOR MORE STRONG THUNDERSTORMS TO DEVELOP DUE TO
THE HEAT OF THE DAY AND INSTABILITY. THE BEST CHANCES FOR SEVERE
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND INTO TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN THREAT. ISOLATED
TORNADOES ARE ALSO POSSIBLE NORTH OF INTERSTATE 72.

IN ADDITION...HOT AND HUMID AIR WILL PUSH HEAT INDICES INTO THE 100
TO 105 RANGE. THIS IS JUST SHY OF A HEAT ADVISORY, SO BE AWARE OF
KEEPING YOUR BODY WELL HYDRATED TODAY, AND KEEP OUT OF THE SUN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY...MAINLY
SOUTHEAST OF I-70. THIS IS DUE TO A COLD FRONT THAT IS POISED TO
DROP SOUTHEAST THROUGH ILLINOIS. ENOUGH INSTABILITY AND MOISTURE WILL
REMAIN INPLACE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...AND INTO TONIGHT.

HJS

In the hours before

Local storm report, Aug 19, 9:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
928 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     VIRGINIA                39.95N 90.21W
08/19/2005                   CASS               IL   LAW ENFORCEMENT

            POWER LINE DOWN. REPORTED BY SHERIFF.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:21 PM CDTSevere Thunderstorm WarningILXSchuyler55 min
Aug 19, 7:53 PM CDTSevere Thunderstorm WarningILXFulton44 min
Aug 19, 8:16 PM CDTSevere Thunderstorm WarningILXRichland45 min
Aug 19, 8:48 PM CDTSevere Thunderstorm WarningILXCass, Morgan57 min
Aug 19, 8:53 PM CDTSevere Thunderstorm WarningILXMenard67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.